Alert archive / Utah / Flash Flood Warnings in 2020

Flash Flood Warning 16, NWS Salt Lake City, UT

July 24, 2020Garfield County, Wayne County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 24, 2020, 2:40 PM MDT for Garfield County, Wayne County, Utah. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 24, 2020, 2:40 PM MDT (20:40 UTC)
Expired
Jul 24, 2020, 5:45 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Garfield County, UT, Wayne County, UT

The radar

The Cedar City radar (KICX), 159 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 3:02 PM MDTFLASH FLOOD1 Sw Capitol Reef Np, UTFLASH FLOODING REPORTED IN GRAND WASH, WATER WAS FLOWING 2 FEET DEEP AND 20 FEET WIDE. FREEMONT RIVER AND CAPITOL GORGE ALSO HAD SIGNIFICANT FLOWS.
Jul 24, 5:25 PM MDTFLASH FLOOD3 Sse Capitol Reef Np, UTSCENIC DRIVE REMAINED CLOSED AS OF 525 PM FROM LINGERING FLOODING ISSUES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.7 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2020-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2020-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1146 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

220 
WGUS55 KSLC 242040
FFWSLC
UTC017-055-242345-
/O.NEW.KSLC.FF.W.0016.200724T2040Z-200724T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
240 PM MDT Fri Jul 24 2020

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  Northeastern Garfield County in southern Utah...
  Southwestern Wayne County in southern Utah...

* Until 545 PM MDT.

* At 240 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Doppler radar.

  IMPACT...Life threatening flash flooding of dry washes, slot
           canyons, slick rock areas and streams.

* Some locations that will experience flash flooding include...
  Capitol Reef National Park, Torrey and Fruita. This warning 
  includes the Scenic Drive, Campground near Fruita, Capitol Gorge, 
  Pleasant Creek, Burro Wash, Cohab Canyon, Sulphur Creek, and Lower 
  Spring Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3830 11142 3835 11129 3838 11118 3818 11107
      3810 11125

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CRK
3 follow-up statements
485 
WGUS75 KSLC 242218
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
418 PM MDT Fri Jul 24 2020

UTC017-055-242345-
/O.CON.KSLC.FF.W.0016.000000T0000Z-200724T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-Wayne UT-
418 PM MDT Fri Jul 24 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM MDT THIS 
AFTERNOON FOR NORTHEASTERN GARFIELD AND SOUTHWESTERN WAYNE 
COUNTIES...

At 418 PM MDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Flash flooding is ongoing or expected 
to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Doppler radar.

IMPACT...Life threatening flash flooding of dry washes, slot
         canyons, slick rock areas and streams.

Some locations that will experience flash flooding include...
  Capitol Reef National Park, Torrey and Fruita. This warning 
  includes the Scenic Drive, Campground near Fruita, Capitol Gorge, 
  Pleasant Creek, Burro Wash, Cohab Canyon, Sulphur Creek, and Lower 
  Spring Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3830 11142 3835 11129 3838 11118 3818 11107
      3810 11125

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CRK
739 
WGUS75 KSLC 242244
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
444 PM MDT Fri Jul 24 2020

UTC017-055-242345-
/O.CON.KSLC.FF.W.0016.000000T0000Z-200724T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-Wayne UT-
444 PM MDT Fri Jul 24 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM MDT THIS 
AFTERNOON FOR NORTHEASTERN GARFIELD AND SOUTHWESTERN WAYNE 
COUNTIES...

At 444 PM MDT, Doppler radar indicated thunderstorms produced 
widespread heavy rainfall over the headwaters of the Paria River.

HAZARD...Life threatening flash flooding.

SOURCE...Doppler radar.

IMPACT...Life threatening flash flooding of dry washes, slot
         canyons, slick rock areas and streams.

Some locations that will experience flash flooding include...
  Capitol Reef National Park, Torrey and Fruita. This warning 
  includes the Scenic Drive, Campground near Fruita, Capitol Gorge, 
  Pleasant Creek, Burro Wash, Cohab Canyon, Sulphur Creek, and Lower 
  Spring Canyon.

Forest Service officials reported flash flooding in Yellow Creek and 
other dry washes at the headwaters of the Paria River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3830 11142 3835 11129 3838 11118 3818 11107
      3810 11125

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CRK
607 
WGUS75 KSLC 242341
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
541 PM MDT Fri Jul 24 2020

UTC017-055-242351-
/O.EXP.KSLC.FF.W.0016.000000T0000Z-200724T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-Wayne UT-
541 PM MDT Fri Jul 24 2020

...FLASH FLOOD WARNING WILL EXPIRE AT 545 PM MDT THIS AFTERNOON FOR 
NORTHEASTERN GARFIELD AND SOUTHWESTERN WAYNE COUNTIES...

Flood waters have started to recede. The heavy rain has ended. 
Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

LAT...LON 3830 11142 3835 11129 3838 11118 3818 11107
      3810 11125

$$

Church

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 10:41 AM MDT, 3 hours 59 minutes earlier.

Area forecast discussion, Jul 24, 10:41 AM MDT, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1041 AM MDT Fri Jul 24 2020

.SYNOPSIS...Monsoonal moisture will impact mainly the eastern and
southern portions of Utah through the weekend. Somewhat drier
conditions are anticipated across the remainder of the forecast
area this weekend. Moisture will increase from the south early
next week.

&&

.SHORT TERM (Through 12Z Monday)...The axis of the deep layer
moisture remains in place over much eastern and extreme southern
Utah. Satellite derived PWAT has values running in the 0.80" to
1.00" range. Somewhat drier air has filtered into extreme western
Utah, though PWAT values still remain in the 0.55" to 0.65" range.

Earlier convection across south-central through northeast Utah has
mostly dissipated late this morning. Less cloud cover will allow
for a period of good surface heating in areas with the highest
PWAT values. Anticipating an expansion of convection once again
by early afternoon, with the potential for locally heavy rainfall
across extreme southern and eastern portions of the forecast area
through early this evening.

A portion of the decaying trough over California will lift northeast
through the western and northern Great Basin this afternoon and
evening. The introduction of weak dynamic lift along with adequate
moisture and good surface heating throughout the day should bring
some convection into northwest Utah later this afternoon through
early this evening.

Lingering moisture across the far southern and eastern portions
of the forecast area will maintains some convection through the
weekend. Drier air expanding east out of Nevada will limit
convection to mostly cloud cover and isolated showers/storms over
the higher terrain of northern and western Utah during the
afternoon/early evening hours this weekend.

Issued an earlier update to add showers/thunderstorms to far
southwest and northwest Utah today.

.LONG TERM (After 12Z Monday)...Global models in good agreement
in lifting shortwave trough of low pressure across eastern Great
Basin Monday afternoon and night, with a second upper level
disturbance crossing northern portions of region on Tuesday. Given
period of southerly moist flow ahead of system, with precipitable
water values increasing to around an inch, slight chance to
chance wording favored for much of forecast area for Monday
afternoon and night, with continued chances for precipitation on
Tuesday for northern and eastern sections of forecast area.

Global models are in good agreement with a mid level ridge of
high pressure building back over region on Wednesday.  As such, any
potential for showers and thunderstorms should be primarily
limited to the higher terrain of southern and eastern Utah.

Global models diverge from Wednesday night through Thursday,
as GEFS indicates a more amplified flow, with a period of northward
moisture transport.  EPS and CMCE suggest an elongated ridge from
new mexico westward across Arizona to southern California, with a
resultant dry west to southwest flow.  Examining Cluster
Analysis, majority of EPS and CMCE members support this solution, as
do some GEFS members.  All considered, confidence for precipitation
during period is limited, so will just stick with slight chance
wording for higher terrain of southern and eastern Utah.  With
700MB temperatures progged at 16 to 18 C, expect temperatures to
be a couple of degrees above normal.

&&

.AVIATION...VFR conditions are expected throughout the current
valid TAF period at KSLC. A 10 percent chance will exist for a
shower or thunderstorm with gusty outflow winds and lightning
impacting the airfield after 21Z. Prevailing south winds will
transition to the west-northwest between 20-21Z.

&&

.FIRE WEATHER...Monsoonal moisture will remain pooled over eastern
and far southern Utah today, with drier air moving into western
Utah. Showers and thunderstorms will develop over primarily the
eastern half of the district this afternoon and this evening, with
heavy rain possible with any storms that develop, though the areal
coverage overall will be less than yesterday. Somewhat drier air
will continue to move in for Saturday, though some showers and
storms will again be possible over southern and eastern Utah this
weekend. The return of southerly flow will draw deep moisture back
into the district for the early part of the upcoming week.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

CONGER/BARJENBRUCH

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 24, 3:54 AM MDT, 10 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
354 AM MDT Fri Jul 24 2020

UTZ001>016-019>021-517-518-WYZ021-251000-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
354 AM MDT Fri Jul 24 2020

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

A moist and unstable airmass remains over the southeastern half of
the outlook area today. Scattered showers and thunderstorms will
develop over that part of the area this afternoon into the early
evening. Any storms that develop will be capable of producing
heavy rain, so flash flooding as possible, particularly for prone
areas such as slot canyons, burn scars, and normally dry washes.
Drier air moving into western Utah will limit the develop of
showers and thunderstorms over that portions of the area.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Drier air will continue to move in from the west on Saturday, but
some storms are still anticipated over the higher terrain and over
southeast Utah, where monsoonal moisture will linger. Any storms
that develop will be capable of producing heavy rain that could
lead to flash flooding. Moisture is expected to spread north back
over the outlook area early next week, increasing chances for
showers and thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 6:06 PM MDTSevere Thunderstorm WarningSLCTooele39 min
Jul 23, 6:31 PM MDTSpecial Weather StatementSLCBox Elder29 min
Jul 23, 6:49 PM MDTSpecial Weather StatementSLCTooele41 min
Jul 23, 7:31 PM MDTSpecial Weather StatementSLCTooele44 min
Jul 24, 1:43 PM MDTFlash Flood Warning Considerable damage threatSLCWashington88 min
Jul 24, 2:31 PM MDTFlash Flood Warning Considerable damage threatSLCGarfield, Kane6 hr
Jul 24, 3:34 PM MDTSpecial Weather StatementSLC41 min
Jul 24, 3:37 PM MDTFlash Flood Warning Considerable damage threatSLCGarfield3 hr

Nearby

Flash Flood Warnings in Utah, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.